Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 1, NWS Amarillo, TX

May 23, 2020Donley County, Texas

NWS Amarillo, TX issued this tornado warning at May 23, 2020, 7:01 PM CDT for Donley County, Texas. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2020, 7:01 PM CDT (00:01 UTC)
Expired
May 23, 2020, 7:30 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Donley County, TX

The radar

The Amarillo radar (KAMA), 79 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:09 PM CDTHAIL 23 N Clarendon, TX
May 23, 7:11 PM CDTHAIL 1.251 Ese Clarendon, TX
May 23, 7:16 PM CDTHAIL 1.254 Sw Greenbelt Lake, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:06 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
3007 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

884 
WFUS54 KAMA 240001
TORAMA
TXC129-240030-
/O.NEW.KAMA.TO.W.0001.200524T0001Z-200524T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
701 PM CDT Sat May 23 2020

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Donley County in the Panhandle of Texas...

* Until 730 PM CDT.

* At 700 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Clarendon, and is nearly stationary.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Clarendon, Howardwick, Lelia Lake and Greenbelt Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3494 10105 3508 10091 3502 10068 3479 10085
TIME...MOT...LOC 0000Z 300DEG 3KT 3497 10090 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LFM
1 follow-up statement
813 
WWUS54 KAMA 240013
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
713 PM CDT Sat May 23 2020

TXC129-240030-
/O.CON.KAMA.TO.W.0001.000000T0000Z-200524T0030Z/
Donley TX-
713 PM CDT Sat May 23 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHWESTERN DONLEY COUNTY...
    
At 712 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Clarendon, and is nearly stationary.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Clarendon, Howardwick and Greenbelt Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3494 10105 3508 10091 3503 10072 3481 10088
TIME...MOT...LOC 0012Z 300DEG 3KT 3496 10089 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

LFM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 6:02 PM CDT, 59 minutes earlier.

Area forecast discussion, May 23, 6:02 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
602 PM CDT Sat May 23 2020

.AVIATION...
For the 00Z TAFs, showers and tstms are focusing east of the
terminal sites as of this writing, and have opted not to mention
for this fcst cycle. Winds will diminish by around sunset. A cold
front is fcst to move into the OK and nw TX Panhandles briefly on
Sunday before stalling. Additional showers and tstms are expected
to develop again Sunday afternoon. However, low confidence in
timing and location precludes mentioning this far out in time.

02

&&

.PREV DISCUSSION... /Issued 338 PM CDT Sat May 23 2020/

SHORT TERM...Tonight through Sunday night.
For tonight, the dryline was oriented across the eastern OK
Panhandle southwest to near KAMA to east of Hereford, extending
south southwest from there as of this writing. TCU along the
dryline suggests mid level cap is weakening and tstm development
is anticipated soon across roughly the eastern half of the fcst
area, and a Severe Tstm Watch has been issued by the SPC effective
until 03Z tonight. Pops were fashioned in this manner with slgt
chc to chc values through the evening hours, with non-mentionable
values from 06Z through 12Z Sunday. With storms that become severe,
large hail and damaging winds will be the primary hazards due to
a highly unstable atmosphere, MLCAPE values near 4000, sufficient
moisture, some deep layer shear, and passage of a minor upper
level shortwave trof.

For Sunday and Sunday night, an eastward moving upper level
shortwave trof, a southward moving cold front, sufficient moisture
and atmospheric instability, and the presence of a dryline suggest
the potential for more showers and thunderstorms with greater
areal coverage Sunday afternoon and night. Have utilized NBM pops
durg these time periods, which seem plausible given the progged
scenario. Some storms may become severe Sunday afternoon and
evening, with large hail and damaging winds the primary hazards.

Andrade

FIRE WEATHER...Rest of Today through Sunday night.
Critical fire weather conditions are expected to continue this
afternoon into early this evening across the western OK Panhandle
and the northwest TX Panhandle due to 20 foot southwest winds of
20 to 25 mph with gusts to around 35 mph along with minimum
relative humidity values around 8 percent. In addition, this area
is where the best overlap of RFTI values of 4 to 6 occur with the
most volatile fuels based on WFAS ERC percentiles. Spotty critical
fire weather conditions will likely occur in the far western
Texas Panhandle and north central Texas Panhandle and central
Oklahoma Panhandle, but these areas have a better mix of green
fuels and are not expected to see the same duration or magnitude
of higher RFTI values. RFTI today is mainly driven by low RH
values around 8 percent west of a dryline. A Red Flag Warning
remains in effect until 8 PM CDT this evening for the western OK
Panhandle and the northwest TX Panhandle. Elevated fire weather
conditions are also forecast to continue across the central OK
Panhandle, the north central TX Panhandle, and the southwest TX
Panhandle until 8 PM CDT this evening as well. Elevated fire
weather conditions may develop Sunday afternoon across the far
southwest TX Panhandle.

Andrade

LONG TERM...Monday through Friday
Long term can be summed up by several rounds of on and off
rain/thunderstorm chances next week. This could lead to some flood
potential and severe weather, but some of those finer details are
still uncertain at this point given the upper level pattern.

We start next week off with a large trough centered over central
parts of the CONUS...which also happens to be the right side of a
developing Omega block centered over the western CONUS. On
Monday, the trough axis is just west of the region, allowing for
some ascent aloft with small embedded vorticity maxima's passing
over all day. We could have rain ongoing all day. Our
thunderstorm chances are not that great given the weak lapse rates
(skinny CAPE) with forecast soundings that resemble a moist column
as PWATs reach around 1.00" or higher. We could have some decent
rainfall amounts, especially out east where ensemble members all
paint QPF of 1.00" plus. In other words, there is a darn good
signal for rainfall in our east/southeast Monday and Monday
night.

By Tuesday, the pattern aloft is in full block mode with an omega
block to the west, and a rex block to the east over the Atlantic.
This pattern allows the upper cut off low to just meander over
Texas for several days. Depending on the model, there is some
discrepancy on where the center is, but in general its over Texas
to some degree. There are numerous embedded vorticity maxima's
rounding this cutoff low. There will likely be ongoing rainfall
over Texas for several days, but not sure how much the Panhandles
will be impacted. Our east would be favored for any rainfall
during this stretch next week. A lot of uncertainty given this
upper level block pattern. The Panhandles could certainly miss out
on a lot of rainfall coverage. We have seen sort of a flip flop
in the forecast already with the blend of models changing its tone
with PoP forecast in the extended. We have gone much drier
overall across the forecast area, with only the far east slated
at this point for rain showers. We will have to keep evaluating
the data as it comes in.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Dallam...Hartley.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Cimarron.

&&
Hazardous weather outlook, May 23, 3:34 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 PM CDT Sat May 23 2020

OKZ001>003-TXZ001>020-317-240845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 PM CDT Sat May 23 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered severe storms possible today for the central and
eastern Panhandles. A Severe Thunderstorm Watch is in effect for
these areas.

Elevated to critical fire weather conditions are expected this
afternoon into early this evening mainly across the western
portions of the Texas and Oklahoma Panhandles. A Red Flag Warning
has been issued for the far northwestern Texas Panhandle and
western Oklahoma Panhandle from 1 PM to 8 PM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Sunday afternoon through Friday
across portions of the Texas and Oklahoma Panhandles. Severe
storms are possible on Sunday with damaging winds and large hail
being the primary hazards. In addition, slow moving thunderstorms
will be capable of producing heavy rainfall which may result in
flooding concerns on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

Spotters should relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today.

In the hours before

Local storm report, May 23, 5:37 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
537 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             8 NW LAKE MCCLELLAN     35.30N 100.97W
05/23/2020  E1.75 INCH       GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000319

BEAT
Special weather statement, May 23, 5:38 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Sat May 23 2020

TXZ013-232315-
Carson TX-
538 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON COUNTY UNTIL
615 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Panhandle, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer and Pantex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3530 10163 3537 10162 3561 10142 3543 10117
      3521 10150
TIME...MOT...LOC 2237Z 222DEG 21KT 3533 10152

LFM
Special weather statement, May 23, 5:40 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT Sat May 23 2020

TXZ004-009-232315-
Ochiltree TX-Roberts TX-
540 PM CDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS AND
SOUTHWESTERN OCHILTREE COUNTIES UNTIL 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Spearman, moving northeast at 20 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern
Roberts and southwestern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3605 10060 3582 10102 3588 10109 3614 10109
      3629 10085
TIME...MOT...LOC 2240Z 231DEG 19KT 3603 10100

LFM
Local storm report, May 23, 6:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 SE HOWARDWICK         35.03N 100.89W
05/23/2020  E1.00 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA2000320

BEAT
Local storm report, May 23, 6:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             BALKO                   36.63N 100.68W
05/23/2020  E1.00 INCH       BEAVER             OK   PUBLIC

&&

EVENT NUMBER AMA2000321

BEAT
Local storm report, May 23, 6:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT SAT MAY 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             4 SW LAKE MCCLELLAN     35.18N 100.92W
05/23/2020  E0.75 INCH       GRAY               TX   NWS EMPLOYEE

&&

EVENT NUMBER AMA2000322

BEAT

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray47 min
May 23, 7:31 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler44 min
May 23, 7:33 PM CDTSpecial Weather StatementAMAHemphill, Wheeler27 min
May 23, 7:34 PM CDTAreal Flood AdvisoryAMADonley3 hr
May 23, 8:03 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler42 min
May 24, 4:48 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts42 min
May 24, 5:20 PM CDTSevere Thunderstorm WarningAMARoberts55 min
May 24, 5:26 PM CDTSpecial Weather StatementAMAArmstrong64 min
May 24, 5:32 PM CDTSpecial Weather StatementAMACarson58 min
May 24, 5:37 PM CDTSpecial Weather StatementAMALipscomb38 min
May 24, 5:59 PM CDTTornado WarningAMAGray18 min
May 24, 6:08 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts40 min
May 24, 6:11 PM CDTSevere Thunderstorm WarningAMALipscomb79 min
May 24, 6:24 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray66 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningAMAArmstrong33 min
May 24, 6:50 PM CDTSpecial Weather StatementAMAGray, Roberts25 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.